Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Albany, NY

April 19, 2004Saratoga County, Washington County, New York; Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Apr 19, 2004, 10:04 PM EDT for Saratoga County, Washington County, New York; Bennington County, Vermont. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2004, 10:04 PM EDT (02:04 UTC)
Expired
Apr 19, 2004, 10:45 PM EDT
In force
41 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Saratoga County, NY, Washington County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 80 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS51 KALY 200204
SVRALY
NYC091-115-VTC003-200245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1005 PM EDT MON APR 19 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SARATOGA COUNTY IN EASTERN NEW YORK
  SOUTHERN WASHINGTON COUNTY IN EASTERN NEW YORK
  BENNINGTON COUNTY IN SOUTHERN VERMONT

* UNTIL 1045 PM EDT

* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM GRANVILLE TO MILTON...MOVING
  SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EAST HEBRON AND COSSAYUNA AT 1010 PM EDT
  RUPERT AND NORTH RUPERT AT 1015 PM EDT
  WEST SANDGATE AND SOUTH CAMBRIDGE AT 1020 PM EDT
  WEST ARLINGTON AND SUNDERLAND AT 1025 PM EDT
  SHAFTSBURY AND NORTH BENNINGTON AT 1030 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4293 7301 4274 7293 4278 7327 4295 7338
          4294 7364 4284 7367 4286 7390 4295 7405
          4350 7324 4331 7325 4329 7286

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:35 PM EDT, 6 hours 29 minutes earlier.

Area forecast discussion, Apr 19, 3:35 PM EDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT MON APR 19 2004

.DISC...PROBLEM OF THE DAY CONTINUES TO BE THE POTENTIAL FOR STRONG
TO SEVERE THUNDERSTORMS FOR OUR FORECAST AREA THROUGH LATE TONIGHT.

.SHORT TERM...
WARM FRONT WAS SLOWLY MOVING THRU THE EASTERN PART OF THE FCST
AREA THIS MORNING AND THE ALY SOUNDING HAD VERY SHARP INVERSION
WHICH MARKED IT ALOFT. AN INTENSE LOW WAS MOVING EAST ACROSS SRN
CANADA TRAILING A COLD FRONT SW WHICH WILL APPROACH THE WRN MOHAWK
VALLEY BY EARLY EVENING. GFS AND MESOETA IN FAIRLY GOOD AGREEMENT
WITH COLD FRONT OVER SE LITCHFIELD COUNTY BY 06Z. HOWEVER A SECOND
LINE OF TSTORMS HAS DEVELOPED OVER CANADA JUST EAST OF LAKE
HURON...SO DECIDED TO PROLONG THE CHANCE OF PRECIP OVER OUR EASTERN
ZONES. HOWEVER DO NOT EXPECT THUNDER BY THIS TIME...SO HAVE JUST
GONE FOR A CHANCE OF SHOWERS. ALSO INCREASED CLOUD COVER FOR THE
09Z GRID PERIOD FOR AREA EXTENDING FROM SRN VT TO WESTERN ULSTER
COUNTY. LEFT MOSTLY CLR SKIES OVR MOHAWK VALLEY AND ADIRONDACKS.

.MID TERM...
A WEAK 500 HPA RIDGE AND ASSOCIATED SFC HIGH BUILD OVER THE REGION
TUESDAY...AS A SFC LOW AND ASSOC 500 TROF MOVE EAST OF THE ROCKIES.
BY 12Z WED THE LOW IS OVR LAKE MICHIGAN WITH THE AREA OF UVM
AHEAD OF THE WARM FNT INTO WRN NEW YORK.  THE LOW CONTINUES EAST
INTO CENTRAL QUEBEC BY 12Z THURSDAY WITH THE TRAILING COLD FRONT
PASSING THRU EASTERN NY AND WRN NEW ENGLAND WED NIGHT...WITH A
HIGH AND WEAK 500 RIDGE BUILDING IN THURSDAY.  MEANWHILE A DEEP
CUTOFF LOW DEVELOPS IN THE ROCKIES. IN COORD WITH WFO TAUNTON
LEFT SOME LINGERING PRECIP AND CLOUDS IN OUR FAR EASTERN ZONES
LATE THURSDAY AFTERNOON.

.LONG TERM...
ON FRIDAY A WEAK LOW ASSOC WITH THE AIRMASS BDY AND THE SRN JET
APPROACHES FROM THE WEST WITH THE SECOND LOW IN TOW OVR THE
MISSISSIPPI VALLEY.  THAT SECOND ONE HANGS BACK AS THE UPPER LOW
MOVES TO NRN MISSORI ENABLING A WEAK SFC RIDGE TO DROP INTO THE
REGION SAT AS THE FIRST LOW LIFTS EAST. LOOKS LIKE A POSSIBLITY OF
SOME PRECIP IN OUR SRN ZONES FRIDAY NIGHT...BUT THE AREA OF PRECIP
DROPS SOUTH BY DAYBREAK SATURDAY AND AT THIS POINT LOOKS LIKE SAT
WILL BE MOSUNNY.  BY 12Z SUNDAY THE SFC LOW IS IN WRN OHIO AND IT
DEGENERATES INTO A TROF EXTENDG FROM HUDSON BAY TO THE CAROLINAS BY
12Z MONDAY WITH THE GFS INDICATING ABOUT AN INCH OF PCPN FOR SERN NY
AND ADJACENT NEW ENGLAND THRU 12Z MONDAY. SOMEWHAT DOUBTFUL ON HOW
QUICK THIS PRECIP WILL BE TO MOVE IN SO TOOK THE LIBERTY TO HOLD
IT OFF TIL SUNDAY AFTERNOON. MORE UNSETTLED WX FOLLOWS AS THE 500
HPA TROF DEEPENS AND STARTS TO ROTATE EAST EXTENDG FROM HUDSON BAY
TO NRN ALABAMA...WITH A WEAK LOW OVER THE SOUTHEASTERN US AND A HIGH
OVER THE EASTERN PLAINS ON.

.AVIATION...VFR CONDITIONS EXPECTED THROUGH MID AFTERNOON OVER THE
MOHAWK VALLEY...ADIRONDACKS...AND CATSKILLS AND PERSISTING SEVERAL
HOURS LATER IN THE HUDSON VALLEY AND AJACENT NEW ENGLAND.  GUSTY
SOUTH TO SOUTHWEST WINDS. SHOWERS AND THUNDERSTORMS WILL BEGIN
TO APPROACH FROM THE WEST LATE THIS AFTERNOON AND WILL PROBABLY
BE OVER WITH SHORTLY AFTER MIDNIGHT...AND TUESDAY LOOKING TO BE
JUST ABOUT IDEAL.

.HYDRO...
BRIEF BURST OF RAINFALL ALONG COLD FRONTAL BOUNDARY FOR THE FORECAST
AREA. TUESDAY LOOKS DRY. DOESN/T LOOK LIKE A LOT OF PRECIP WED.
A SIGNIFICANT INCREASE IN WATER LEVELS WILL TAKE PLACE ON THE MOHAWK
RIVER BETWEEN LITTLE FALLS AND SCHENECTADY THE NEXT DAY OR TWO AS
THE NAVIGATION DAMS ARE BEING PUT IN FOR THE SUMMER SEASON.

.ALY...NONE.

KILPATRICK
Hazardous weather outlook, Apr 19, 5:13 AM EDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
513 AM EDT MON APR 19 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...THERE IS CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO
THE EARLY EVENING ACROSS MOST OF EASTERN NEW YORK AND WESTERN NEW
ENGLAND...AS A COLD FRONT MOVES THROUGH. SOME STRONG THUNDERSTORMS
WILL BE POSSIBLE...BUT SHOULD STAY UNDER SEVERE CRITERIA.
SOUTHWEST WINDS OF 20 TO 30 MPH WITH SOME GUSTS TO 45 MPH WILL OCCUR
THROUGHOUT THE DAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...IF THE
THUNDERSTORMS APPROACH SEVERE LEVELS...THEN ACTIVATION MAYBE NEEDED
LATE IN THE DAY.

In the hours before

Special weather statement, Apr 19, 8:11 PM EDT, 1 hour 53 minutes before
NYZ032-033-038-082-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
811 PM EDT MON APR 19 2004

NYZ032-033-038-082-200130-
HAMILTON NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
SOUTHERN HERKIMER NY-
811 PM EDT MON APR 19 2004

STRONG THUNDERSTORMS OVER LEWIS COUNTY WILL MOVE EAST ACROSS HERKIMER
AND HAMILTON COUNTIES BETWEEN 830 AND 930 PM. THESE STORMS WILL
PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...OCCASIONAL LIGHTNING AND
BRIEF HEAVY RAINS.
Special weather statement, Apr 19, 8:50 PM EDT, 1 hour 14 minutes before
NYZ038>040-082-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT MON APR 19 2004

NYZ038>040-082-200130-
MONTGOMERY NY-NORTHERN FULTON NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-
850 PM EDT MON APR 19 2004

STRONG AND FAST MOVING THUNDERSTORMS OVER ONEIDA COUNTY WILL MOVE
EAST ACROSS SOUTHERN HERKIMER COUNTY BETWEEN 9 PM AND 930 PM. THESE
STORMS WILL MOVE ACROSS FULTON AND MONTGOMERY COUNTIES BETWEEN 915 PM
AND 10 PM. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND BRIEF HEAVY RAINS.
Special weather statement, Apr 19, 8:50 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT MON APR 19 2004

NYZ038>040-082-200130-
MONTGOMERY NY-NORTHERN FULTON NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-
850 PM EDT MON APR 19 2004

STRONG AND FAST MOVING THUNDERSTORMS OVER ONEIDA COUNTY WILL MOVE
EAST ACROSS SOUTHERN HERKIMER COUNTY BETWEEN 9 PM AND 930 PM. THESE
STORMS WILL MOVE ACROSS FULTON AND MONTGOMERY COUNTIES BETWEEN 915 PM
AND 10 PM. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND BRIEF HEAVY RAINS.
Special weather statement, Apr 19, 9:27 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
927 PM EDT MON APR 19 2004

NYZ033-038>043-047>053-082>084-VTZ013-200215-
HAMILTON NY-SOUTHERN HERKIMER NY- SOUTHERN FULTON NY-
NORTHERN FULTON NY-MONTGOMERY NY-SCHOHARIE NY-SOUTHERN WARREN NY-
NORTHERN WARREN NY- NORTHERN SARATOGA NY-SOUTHERN SARATOGA NY-
NORTHERN WASHINGTON NY-SOUTHERN WASHINGTON NY-WESTERN SCHENECTADY NY-
EASTERN SCHENECTADY NY-WESTERN ALBANY NY-EASTERN ALBANY NY-
WESTERN RENSSELAER NY-BENNINGTON VT-
927 PM EDT MON APR 19 2004

...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST FROM THE MOHAWK VALLEY
AND SOUTHERN ADIRONDACKS TO THE GREATER CAPITAL DISTRICT AND
SOUTHERN VERMONT THROUGH 1015 PM EDT...

AT 919 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF BOLTON LANDING TO 2
MILES NORTH OF EXETER CENTER...OR 6 MILES NORTH OF WARRENSBURG 11
MILES NORTH OF HARTWICK...MOVING SOUTHEAST AT 40 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

BOLTON LANDING AND ROCKWOOD AT 925 PM EDT...
SPROUT BROOK AND FREYSBUSH AT 930 PM EDT...
SOUTH BAY VILLAGE AND FAYVILLE AT 935 PM EDT...
COMSTOCK AND SHARON SPRINGS AT 940 PM EDT...
PERTH AND GLEN AT 945 PM EDT...
ARGYLE AND SCOTIA AT 1000 PM EDT...
CAMBRIDGE AND GUILDERLAND AT 1015 PM EDT...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.WEATHER.GOV.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:32 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga28 min
Apr 19, 10:20 PM EDTSevere Thunderstorm WarningALYRensselaer40 min
Apr 19, 10:39 PM EDTSevere Thunderstorm WarningALYBennington, Windham51 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.